Hail, Fulton
- When
- April 8, 2:30 PM CST to 2:35 PM CST
- Where
- Fulton County, Avon
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -90.430
An approaching cold front interacted with an unstable and sheared environment to trigger a broken line of supercell thunderstorms across the Illinois River Valley during the late afternoon of April 8th. The storms tracked southeastward across central Illinois, eventually congealing into a solid line before dropping to near the I-64 corridor by late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front interacted with an unstable and sheared environment to trigger a broken line of supercell thunderstorms across the Illinois River Valley during the late afternoon of April 8th. The storms tracked southeastward across central Illinois, eventually congealing into a solid line before dropping to near the I-64 corridor by late evening. Wind gusts of 60-70 mph were observed, with some of the stronger cells producing gusts in excess of 70 mph. As a result of the strong winds, widespread wind damage was reported. In addition, a few of the storms dropped hail as large as ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 8, 1:21 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 221 PM CDT Wed Apr 8 2020 .SYNOPSIS... Issued at 221 PM CDT Wed Apr 8 2020 A strong cold front will cross the area late this afternoon and evening, bringing a good chance for thunderstorms. Severe storms are possible, with very large hail and damaging wind gusts being the primary threats. Windy and much colder air will follow the frontal passage, for Thursday. Spotty rain showers will also be possible on Thursday. && .SHORT TERM...(This evening through Thursday) ISSUED AT 221 PM CDT Wed Apr 8 2020 Main concern is potential of severe storms late this afternoon and evening. A low pressure system is projected to slide east across northern Illinois, with a cold front rotating around to the south of the low with increasing speed this evening. Deep layer moisture is lacking with the expected line of storms, similar to yesterday. However, we are not expecting a cap to limit the updraft initiation. And the leading edge of this cold air mass will be steep, enhancing the initial push from ground level. An inverted-V sounding in the lowest 200-300 mb is pointing toward increased risk of damaging downburst winds. Instability is a bit lower than yesterday, with MLCAPEs of 1000-1500 J/kg, but 0-6km bulk shear of 60-75 KT will help support severe storm development. Sounding analysis shows strong omega in the cloud bearing layer and above, so once the storms start developing, updrafts will reach the equilibrium level quickly. Freezing level on the 18z KILX special sounding showed up at 9.4K FT, which supports large hail as well. The line progression looks to reach our NW counties from Knox to Schuyler between 3-4 pm, advancing quickly to the E-SE across central and SE Illinois. An approximate departure from our SE counties is timed in the high resolution models between 8-9 pm. A blast of NW winds will follow the front this evening, with 20-30 mph winds for a few hours. Winds will diminish after midnight before ramping back up Thursday morning. NW winds will approach Wind Advisory criteria Thursday afternoon (sustained 30 mph, and/or frequent gusts of 45-57 mph). Steep low level lapse rates and the passage of a 500mb tough axis will support cloud development during the heat of the day, with scattered rain showers Thursday afternoon. Better chances of rain showers will be north of I-72/74-Danville. Enough cold air aloft could trigger a few snow showers in northern Illinois, but did not introduce any snow into our forecast at this point. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 221 PM CDT Wed Apr 8 2020 Northwest winds will diminish Thursday evening, but remain 10-20 mph through the night. A chilly night is expected, with freezing temps forecast for nearly all of our CWA, except for along Highway 50 between Flora and Lawrenceville. The lows in that area should remain just above freezing. The sustained winds will reduce the chances of frost formation, but freezing temperatures would still cause damage to any sensitive budding vegetation where the growing season has started in portions of southeast Illinois. Friday will see sunny skies and continued chilly conditions, as a surface ridge center progresses south through the Plains. We will remain on the colder NE quadrant of that low, with highs in the upper 40s to low 50s. Upper level ridging on Saturday will start a warming trend for a couple days. However, rain chances will increase on Saturday as well, due to a warm frontal circulation developing across Illinois from low pressure developing in the western Plains. Rain chances will continue on Sunday as that low progresses toward southern Illinois, eventually passing to our east Sunday night. A few rumbles of thunder could develop Sunday afternoon and evening, depending on the position of the warm front and track of the low. Even colder air will settle into the area following that system, with lows Monday night through Wednesday night below freezing in our entire CWA. A few northern locations could even see lows in the mid 20s. While individual shortwaves are tough to time at this point, scattered rain showers and even spotty snow showers will be possible in the Monday night through Tuesday night time frame. Precip should end by Wednesday morning, as much below normal temperatures continue through Wednesday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Apr 8 2020 VFR conditions will prevail through around 21z this afternoon, then a line of strong to severe thunderstorms will rapidly advance across the area between 21z and 02z. Have continued the storm timing for about a 2 hour window where the worst conditions will be occurring. IFR vis in heavy rain could occur, although most vis reduction should be MVFR. A strong cold front will quickly bring an end to the rain, and northwest winds gusting 25-30 knots during the late evening through shortly after midnight. After the gusts subside for the remainder of the night, northwest winds will increase quickly tomorrow morning into the 15G30KT range. Higher gusts are likely Thursday afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Wed Apr 8 2020 ILZ027>031-037-038-091200- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... Thunderstorms are expected late this afternoon. A few of them will be strong to severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust up to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 6 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ036-040-041-091200- Fulton-Mason-Schuyler- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms late this afternoon and early evening. Very large hail is the primary concern, along with damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust from 35 to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. Flooding on the Illinois River will continue for several more days from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. A conference call for emergency managers will be held at noon. ILZ042>057-061>063-066>068-071>073-091200- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon- Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby- Vermilion- 307 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... .DAY ONE...TONIGHT... There is an enhanced risk of severe thunderstorms late this afternoon and early evening. Very large hail is the primary concern, along with strong damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Northwest winds will gust up to 40 mph on Thursday, causing travel difficulty for high profile vehicles. Temperatures are expected to fall below freezing Thursday night, and again Monday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 9 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. A conference call for emergency managers will be held at noon. Barker
The Quad Cities radar (KDVN), 105 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
55 thunderstorm wind, 12 hail. Local standard time, as filed.
Several trees were blown down, including one onto a house.
Twenty power poles were snapped along 1350th Street near the entrance to the Logan Correctional Center.
Three tractor trailers were blown over on I-55 between Lincoln and Elkhart.
Power poles were blown down along Primm Road on the south side of Lincoln. Power lines were knocked down at Railsplitter State Park.
Several large trees were blown down, including one that crushed a camper.
A large tree branch was broken off.
Power lines were blown down near the Correctional Center.
A power pole was blown down on John Wayne Road.
A power pole was blown down on Dawson Lane between Dawson and Riverton.
Several trees were blown down.
A tree was blown onto a trailer.
A barn was destroyed with part of the structure being blown up to a mile from its foundation.
Several trees were blown down and roof damage occurred.
Trees were damaged on the northeast side of Warrensburg.
The Topflight Grain Elevator was damaged between Maroa and Forsyth.
Barn roofing was blown off.
A grain bin was blown across the road.
A barn door was blown off and an old evergreen tree was uprooted. A neighboring residence had a large tree blown down as well.
A large tree fell onto a house and garage, causing damage to both.
Several power lines were blown down across Decatur.
A two and a half foot-diameter tree was uprooted and several large tree branches were blown down in Fairview Park in Decatur.
Numerous power lines and trees were blown down.
Several trees were blown down.
Power poles were blown down.
Power poles were blown down.
Numerous power poles were blown down along Route 105 between Bement and Monticello.
Several trees and power lines were blown down southwest of Bement.
A power pole was snapped.
Thunderstorm winds blew a wall out of a pole barn.
Three to five power poles were blown down at County Road 100 and US-45 just southwest of Pesotum.
Several one foot-diameter branches were blown down.
A semi was blown off I-72 near mile marker 150.
Numerous small tree branches were blown down.
A tree was blown down at Bowman and May Street.
Several small tree branches were blown down and shingles were blown off roofs.
Roof damage to buildings on Bensyl and Emerson and the 100 block of North Walnut.
Numerous semis were blown over on I-57 south of Arcola.
A wooden fence was blown over.
Several large tree branches were blown down, knocking out power.
A semi was blown over on Highway 1 on the south end of Westville.
A pine tree was blown down.
A house was damaged and power lines were blown down near Chrisman.
A large tree branch was blown down, damaging a chain link fence.
A sign was blown over at Orchard Inn Tavern.
A tree branch was blown down.
A gustnado on the leading edge of thunderstorms damaged power lines on the north side of Martinsville.
Several utility poles were damaged on 1000th St between Highway 40 and 1200th Road.
A shed was destroyed.
Numerous trees and power poles were blown down.
A barn was blown over northwest of Olney.
Numerous trees and power poles were blown down.
A tree was blown onto a house in Flat Rock.
Two large trees were blown down near Bridgeport.
Trees were uprooted or snapped.
Trees were uprooted or snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884899, 884901, 884902, 884915, 884903, 884917, 884918, 884904, 884919, 884906, 884908, 884920, 884996, 884910, 884921, 884922, 884923, 884924, 884925, 884911, 884926, 884928, 884929, 884931, 884933, 884934, 884912, 884935, 884937, 884914, 884942, 884943, 884945, 884946, 884947, 884948, 884949, 884950, 884952, 884954, and more.